Alert archive / Alabama / Areal Flood Advisories in 2021

Areal Flood Advisory 151, NWS Mobile, AL

July 27, 2021Mobile County, Washington County, Alabama

NWS Mobile, AL issued this areal flood advisory at Jul 27, 2021, 10:12 PM CDT for Mobile County, Washington County, Alabama. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 10:12 PM CDT (03:12 UTC)
Expired
Jul 28, 2021, 1:15 AM CDT
In force
3 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Mobile County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 60 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 3.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WGUS84 KMOB 280312
FLSMOB

Flood Advisory
National Weather Service Mobile AL
1012 PM CDT Tue Jul 27 2021

ALC097-129-280615-
/O.NEW.KMOB.FA.Y.0151.210728T0312Z-210728T0615Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mobile AL-Washington AL-
1012 PM CDT Tue Jul 27 2021

The National Weather Service in Mobile has issued a

* Flood Advisory for...
  North Central Mobile County in southwestern Alabama...
  Southern Washington County in southwestern Alabama...

* Until 115 AM CDT.

* At 1012 PM CDT, Doppler radar indicated slow moving thunderstorms 
  producing very heavy rain in far northern Mobile county and across 
  southern portions of Washington county. These storms have likely 
  produced in excess of 2 inches of rain in the past hour over 
  portions of the advisory area. Excessive runoff from heavy 
  rainfall will result in minor flooding along a few area roadways, 
  creeks and streams, and low lying areas.

* Some locations that will experience flooding include...
  Citronelle, Deer Park, Tibbie, Calvert, Fruitdale, McIntosh, Sims 
  Chapel, Dwight, Vinegar Bend, Sidney, Fairford, Four Point, 
  Russell, Hawthorn, Burbank, Scoutshire Woods and Escatawpa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3121 8843 3142 8845 3139 8823 3130 8800
      3116 8799 3101 8809 3106 8829

$$

21/CLL

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this areal flood advisory went out at Jul 27, 6:58 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 27, 6:58 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
658 PM CDT Tue Jul 27 2021

.NEAR TERM UPDATE...Forecast remains on track with no significant
adjustments necessary at this point. A cluster of storms over the
Florida panhandle is currently kicking out an outflow boundary
that is propagating to the west at the same time that the sea
breeze is moving to the north into parts of southeast Mississippi
and southwest Alabama. We continue to monitor for the development
of strong storms where this outflow boundary intersects the sea
breeze (and other outflow boundaries). Minor flooding remains a
concern as this evening's storms are efficient rain producers and
are moving very slowly. 07/mb

&&

.AVIATION...
00Z issuance...Outside of thunderstorms, VFR conditions generally
prevail through the period. Scattered showers and storms
continue to develop across the area this evening and this trend
will continue throughout the early evening hours. MVFR to IFR
restrictions remain possible near any thunderstorms. Winds remain
generally light and southerly overnight. Expect winds to gradually
turn westerly to northwesterly in the morning and southerly again
by Wednesday afternoon due to the sea breeze. Scattered to
numerous showers and storms expected to develop by Wednesday
afternoon. 07/mb

&&

.PREV DISCUSSION... /issued 335 PM CDT Tue Jul 27 2021/

NEAR TERM UPDATE /Now Through Wednesday/...Let's start with the
current water vapor imagery. A very well-defined upper cyclonic
gyre is observed over the western Gulf of Mexico and is moving
westward. Deep convection is being forced within its diffluent NE
quadrant over the Central Gulf of Mexico waters and this can be
seen advecting to the northwest on the outer reaches of the KMOB
WSR-88D. This feature could potentially keep a bit more coverage
over our southwestern coastal waters overnight, but will mostly
remain beyond 60 nm. Synoptically, our region lies in the break
between two mid- and upper ridges, one over the Central US and
another over the Southwestern Atlantic. The deep- layer steering
flow is weak within this break, so any thunderstorms will be slow
movers and they can quickly dump two inches of rain (or more
depending on the exact nature of boundary-interactions). There is
also deep convection being initiated on the western periphery of
the SW Atlantic ridge across eastern AL and Georgia currently.
This will likely move into our area from the east later this
afternoon and/or early evening. Its westernmost progress/extent
will be highly dependent upon second and third generation
thunderstorm outflows to initiate additional updrafts, especially
once peak solar insolation wanes during the early evening.
Currently areas east of I-65 and all the way to the Destin area
stand the greatest chance of showers and thunderstorms through 9
PM this evening.

Meanwhile a progressive mid- and upper trough is currently over
Great Lakes and will be digging into the Mid-Atlantic Region
overnight. This will force a large scale deep-layer moisture band,
currently this afternoon extending from eastern NC westward to near
AR, into the Deep South overnight and that feature will become the
impetus to increase shower and thunderstorm coverage beginning later
tonight generally north of the Highway 84 Corridor and then moving
into the heart of our county warning area by mid-afternoon tomorrow.
This scenario is depicted by both global spectral models and feel
the higher rain chances is more than warranted. So, expect a better
coverage of showers and thunderstorms tomorrow afternoon and this
will take the edge off of the afternoon maximum temperatures (mostly
lower 90s). Overnight lows tomorrow morning in the low to mid 70s
inland ranging to near 80 along the beaches. Rip current risk
remains low through the period. /23 JMM

SHORT TERM /Wednesday night Through Friday night/...Upper level
ridging that has dominated the western and central CONUS builds
into our CWA Thursday into Friday. Meanwhile long-wave upper level
troughing remains rooted across the northeastern U.S. through the
period. As our upper level ridge builds in, weak large scale
subsidence in the upper levels will act to start suppressing
convective coverage Thursday into Friday, helping to allow
temperatures to increase across the region.

Wednesday evening will feature gradual waning of scattered to
numerous showers and thunderstorms that had developed earlier that
afternoon as the aforementioned deep moisture band in the near
term continues its push south across the CWA. Most model guidance
suggests this will shift offshore which should allow rain chances
to diminish as the evening progresses. Expect a diurnal shift in
convection offshore overnight, perhaps lingering along the coast
through early morning Thursday as the land breeze pushes offshore.
As we push into late morning and afternoon Thursday, a scattered
coverage of showers and thunderstorms will develop inland where
convective temperatures can be reached and nearer the coast where
some lift associated with the sea breeze boundary will occur.
Very weak flow through the atmospheric column will support slow
moving to nearly stationary convection, only attaining any
meaningful forward propagation through outflow boundary
production. PWATs remain high for Thursday generally near 2 to 2.1
inches. Given this and expected slow storm motions, heavy
rainfall and localized flash flooding can not be ruled out with a
quick one or two inches of rainfall. In addition to heavy
rainfall, a storm or two may manage to produce an isolated
damaging wind gust or two via wet microbursts. As the upper level
ridge strengthens over the area mid to upper level dry air
situated above the 850mb level will become increasingly prominent,
allowing for the development of sizable DCAPE values in the 1,000
to 1,200j/kg range. This coupled with SBCAPE values of 3,000 to
4,500j/kg and MLCAPE values of 2,500 to 3,500j/kg will aid in
strong updraft and downdraft generation in any thunderstorm.
Temperatures Thursday will rise into the middle to upper 90's for
most locations, and likewise high dewpoints in the lower to middle
70's during peak heating can be expected. This is going to result
in heat indices rising into the 105 to 112 range. In future
forecast packages a heat advisory may be necessary for the day
Thursday.

Thursday night convection follows the diurnal cycle and becomes
isolated to scattered offshore to along the immediate coast as
lows drop into the middle to upper 70's. Friday will feature
lesser convective coverage than Thursday, generally remaining
isolated to at best scattered where convective temperatures are
reached. The upper level ridge will be at its peak over the
region, helping to increase subsidence in the column and likewise
suppressing convective coverage. Similar to Thursday, plenty of
DCAPE and SBCAPE/MLCAPE will be present for any storm that tries
to form, which will promote the chance for a strong to damaging
wind gust in any storm. This threat will likely remain a bit more
limited than Thursday solely due to lesser coverage and more dry
air due to subsidence above the 850mb level. Localized flash
flooding also remains possible given the slow storm motions
(virtually stationary), although PWATs will generally be less in
the 1.6 to 1.9 inch range. The bigger story will be the heat for
Friday. High temperatures will range in the middle to upper 90's
for most spots with isolated areas managing to crack 100 degrees
inland. Surface dew points are expected to at least remain in the
lower 70's inland and lower to middle 70's along the coast. This
is going to support heat indices ranging in the 106 to 113 range.
If this forecast holds it would necessitate a heat advisory for
Friday. Heading into Friday night temperatures cool into the
middle to upper 70's as any residual shower and storm coverage
becomes focused offshore. MM/25

EXTENDED TERM /Saturday Through Tuesday/...The extended period
features a shift in the upper level pattern where the upper level
ridge begins to break down over the southeastern U.S. and shift
west into the western and west-central CONUS. Meanwhile, broad
long-wave troughing becomes the dominant feature over the eastern
CONUS Sunday through Tuesday. Over time, the mid to upper levels
moisten back up and PWATs climb back into the 2 to 2.3 inch range.
Forecast models vary on extent of convective coverage but as
shortwaves track along the southern periphery of the trough base
it can be expected to have times of scattered to numerous showers
and thunderstorms. This is particularly the case early next week
Monday into Tuesday as models hint at a surface front managing to
begin working its way into the CWA. With the increased convective
coverage and breakdown of the ridge, temperatures will feature a
gradual downtrend from the middle to upper 90's Saturday to lower
to middle 90's on Sunday. Monday and Tuesday will be the coolest
days with highs in the upper 80's to lower 90's. Lows will
generally stay steady-state in the lower to middle 70's. MM/25

MARINE...Thunderstorms will be the main impact during the next
several days for mariners. With the exception of tomorrow afternoon,
when thunderstorms will move from land to water, the tendency will
be for thunderstorms coverage to increase during the very early
morning hours lessen during the afternoons. Seas will generally
range less than 1 foot, except in localized squalls, and winds will
be light onshore during the day and light offshore at night at
night. /23 JMM

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 27, 4:52 PM CDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
452 PM CDT Tue Jul 27 2021

FLZ205-272230-
Okaloosa Inland FL-
452 PM CDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
OKALOOSA COUNTY UNTIL 530 PM CDT...

At 451 PM CDT, the strong thunderstorm was located near Crestview,
moving southwest at 20 mph.

Wind gusts around 40 mph will be possible with this storm.

Locations impacted include...
Crestview and Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3055 8667 3083 8673 3092 8639 3067 8639
TIME...MOT...LOC 2151Z 062DEG 16KT 3075 8652
Special weather statement, Jul 27, 5:59 PM CDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
559 PM CDT Tue Jul 27 2021

FLZ203-204-272345-
Santa Rosa Coastal FL-Santa Rosa Inland FL-
559 PM CDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
SANTA ROSA COUNTY UNTIL 645 PM CDT...

At 558 PM CDT, the strong thunderstorm was located near Milton,
moving west at 5 mph.

Wind gusts around 40 mph will be possible with this storm.

Locations impacted include...
Pace, Milton, Bagdad, Pea Ridge, Roeville, Floridatown and Point
Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3077 8729 3074 8700 3059 8691 3058 8701
      3060 8702 3059 8702 3057 8715 3058 8718
      3057 8719
TIME...MOT...LOC 2258Z 073DEG 5KT 3064 8708
Special weather statement, Jul 27, 6:59 PM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
659 PM CDT Tue Jul 27 2021

ALZ054-280045-
Wilcox AL-
659 PM CDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
EASTERN WILCOX COUNTY UNTIL 745 PM CDT...

At 657 PM CDT, the strong thunderstorm was located 11 miles south of
Belknap, or 17 miles east of Camden, moving south at 10 mph.

Wind gusts over 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern Wilcox
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3189 8696 3194 8715 3205 8707 3205 8694
TIME...MOT...LOC 2357Z 013DEG 7KT 3204 8701
Special weather statement, Jul 27, 8:06 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
806 PM CDT Tue Jul 27 2021

ALZ051-280145-
Choctaw AL-
806 PM CDT Tue Jul 27 2021

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CHOCTAW COUNTY UNTIL 845 PM CDT...

At 804 PM CDT, strong thunderstorms were located along a line
extending from 6 miles northeast of Lisman to 3 miles north of
Pennington. These storms were moving very slowly to the southwest
at 5 mph.

Wind gusts up to around 40 mph will be possible with these storms.

Locations impacted include...
Lisman and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3231 8795 3230 8796 3230 8800 3228 8801
      3228 8802 3227 8802 3226 8801 3218 8801
      3215 8802 3214 8804 3209 8805 3217 8841
      3231 8839
TIME...MOT...LOC 0104Z 358DEG 3KT 3225 8821 3226 8803
Special weather statement, Jul 27, 9:49 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
949 PM CDT Tue Jul 27 2021

ALZ052-261-262-MSZ067-076-280330-
Baldwin Inland AL-Washington AL-Mobile Inland AL-Greene MS-Wayne MS-
949 PM CDT Tue Jul 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHEASTERN MOBILE...NORTHWESTERN BALDWIN...SOUTHERN
WASHINGTON...SOUTHEASTERN WAYNE AND NORTHEASTERN GREENE COUNTIES
UNTIL 1030 PM CDT...

At 947 PM CDT, the strong thunderstorms were located along a line
extending from 6 miles southwest of State Line to 3 miles northeast
of Deer Park to 5 miles west of Calvert, and moving southwest at
10 mph.

Wind gusts of 30 to 40 mph will be possible with these storms.

Locations impacted include...
Citronelle, Deer Park, Tibbie, Mount Vernon, Calvert, State Line,
Fruitdale, McIntosh and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3156 8859 3137 8812 3122 8793 3121 8795
      3116 8794 3115 8795 3115 8794 3114 8794
      3116 8793 3115 8790 3117 8790 3114 8787
      3115 8787 3118 8789 3118 8788 3114 8783
      3099 8804 3116 8844 3134 8872
TIME...MOT...LOC 0247Z 069DEG 9KT 3138 8857 3126 8829 3113 8810

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:06 PM CDTSpecial Weather StatementMOBChoctaw39 min
Jul 27, 8:26 PM CDTAreal Flood AdvisoryMOBChoctaw3 hr
Jul 27, 9:49 PM CDTSpecial Weather StatementMOBWashington41 min
Jul 28, 2:13 AM CDTHeat AdvisoryMOBButler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 4 more16 hr
Jul 28, 1:46 PM CDTHeat AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more44 hr
Jul 28, 1:46 PM CDTHeat AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more4 days
Jul 28, 4:37 PM CDTSpecial Weather StatementMOBCovington38 min
Jul 28, 5:16 PM CDTAreal Flood AdvisoryMOBCovington3 hr
Jul 28, 5:16 PM CDTSpecial Weather StatementMOBCovington44 min
Jul 28, 5:29 PM CDTAreal Flood AdvisoryMOBConecuh, Covington3 hr
Jul 28, 5:34 PM CDTSpecial Weather StatementMOBMobile41 min
Jul 28, 5:39 PM CDTAreal Flood AdvisoryMOBCovington, Escambia3 hr
Jul 28, 6:24 PM CDTSpecial Weather StatementMOBEscambia51 min
Jul 28, 6:26 PM CDTSpecial Weather StatementMOBBaldwin49 min
Jul 28, 6:48 PM CDTAreal Flood AdvisoryMOBEscambia3 hr
Jul 28, 6:54 PM CDTSpecial Weather StatementMOBEscambia51 min

Nearby

Areal Flood Advisories in Alabama, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.